How to recognize and respond to a heart attack emergency

RAPID CITY, S.D. — February is American Heart Month and an excellent time to become familiar with how to recognize and respond to a heart attack emergency.

A heart attack happens when blood flow to the heart is cut off. It is commonly caused by a blood clot or plaque build-up in the coronary arteries.

According to the CDC, about 735,000 Americans suffer a heart attack every year. About 15 percent of individuals who have a heart attack will die from it.

A person’s chances of surviving increase the sooner symptoms are recognized and emergency treatment is administered. Additionally, 85 percent of damage to the heart occurs within the first two hours of a heart attack, so those who get treatment sooner will likely have less long-term damage to heart tissue.

However, many people don’t know the different ways that a heart attack can present, or how to handle a heart attack emergency.

In men, the symptoms of a heart attack include chest pain or pressure, classically described as feeling like an elephant sitting on their chest. They may also have difficulty breathing, stomach discomfort, nausea, cold sweats and pain in the upper body, including the left shoulder, back, neck, jaw and arms.

Researchers are discovering that the signs of a heart attack can be much different for women than men. In fact, the most frequently experienced symptoms in women don’t include chest pain. Instead, women may feel significantly fatigued, experience sleep disruptions, and have a heightened sense of anxiety.

These signs can sometimes occur early on. In one study, nearly 80 percent of women who suffered a heart attack experienced symptoms more than a month before the attack.

If you suspect a heart attack is happening, do not hesitate to call 911. Don’t try to wait it out, and avoid the temptation to retreat to a private space where no one is around.

After calling 911, chew or swallow an aspirin, which acts as a blood thinner and may allow blood to pass around the blockage and reduce damage to heart tissue.

Don’t use aspirin if you’re allergic, or have been told not to take it by a doctor. Additionally, use nitroglycerin if prescribed.

If a person goes unconscious, tell the 911 dispatcher, who may advise CPR. Do not give aspirin to someone who has become unconscious, as it can pose a choking hazard.

To learn more about the signs and symptoms of a heart attack, visit Sanford Lab’s Environment, Safety and Health page discussing the issue.

 

Categories: Local News, National News, South Dakota News

AlertMe